NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 20, 1:53 PM EST, 2 minutes earlier.
Area forecast discussion, Aug 20, 1:53 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
253 PM EDT Sun Aug 20 2023
.Short Term...(This evening through Monday)
Issued at 250 PM EDT Sun Aug 20 2023
- Mostly Clear, Warm, with fog overnight
- Mostly Sunny and Hot on Monday
Surface analysis early this afternoon shows a large area of high
pressure centered over the middle Atlantic States. A weak trough of
low pressure was found stretching from the northern Great Lakes
across Central IN and Central IL to Central MO. This was resulting
in a warm southerly surface flow across Central Indiana. Some cloud
coverage was noted ahead of this trough over southern IN and and
southern IL, pushing southward within the flow aloft. Otherwise,
GOES16 shows partly cloudy skies across Central Indiana with more
sunshine found in the wake of the trough where subsidence was in
play. The bigger story was found aloft where a large area of high
pressure was found over the plains, extending its influence from the
high plains through the Ohio Valley to the southeastern states. This
high was steering any forcing dynamics across the northern plains to
the eastern Great Lakes and northeastern United States. Temperatures
this afternoon were quickly climbing into the upper 80s as the
clouds depart to the south. Dew points have also risen into the
lower 70s, resulting in humid conditions.
Tonight...
A ridge axis extending east from the high pressure system centered
over the plains is expected to settle across Central Indiana. This
will result in continued subsidence overnight. Mostly clear skies
and light to calm winds will be expected as the broad surface high
pressure system reorganizes across the region. Since dewpoints have
increased somewhat, dew point depressions overnight look to fall to
1-3F. This will result in fog formation aided by calm to light
winds. Thus mostly clear with patchy fog late looks to be the
ongoing forecast. Given the warm and humid air mass in place, lows
in the lower 70s will be expected.
Monday...
A hot day will be in store. After morning fog burns off due to
daytime heating, plentiful sunshine and very warm temperatures will
be expected. The previously mentioned ridge axis associated with the
broad high pressure will remain over Indiana, providing subsidence.
Forecast soundings show a dry column through the day. 850mb temps
look a bit cooler amid the surface flow having an easterly
component. However mixing within the lower levels still suggests
that highs in the lower 90s will be possible. This seems quite
reasonable given the warmer start expected and a full day of
sunshine.
The ongoing Heat Advisory looks to be on the mark as highest heat
index values look to be reached mainly along and west of an LAF-IND-
GEZ-Greensburg line. At this time no changes will be made to the
ongoing heat advisory.
&&
.Long Term...(Monday night through Sunday)
Issued at 250 PM EDT Sun Aug 20 2023
An anomalously strong H500 ridge currently resides over the central
CONUS. Guidance is nearly unanimous regarding its position,
intensity, and subsequent evolution. Currently located over Kansas
City with 500mb heights near 600dm, the ridge is modeled to remain
in place over the next several days while intensifying slightly to
around 602dm. This is roughly 3-4 sigma above the climatological
mean for this time of year.
Blended guidance continues to show high temperatures in the mid to
upper 90s this week, but this may be a bit overdone. Over-mixing in
a few members has pulled the blend temps up too much. Furthermore,
wet ground may slightly limit temperatures. Therefore, will nudge
temperatures downward a bit especially Tuesday where easterly to
northeasterly surface winds are anticipated. Highs may fail to reach
90 Monday and Tuesday from Indianapolis northeastward as a weak
backdoor cold front brings in some cooler air. Locations further
south and west may avoid effects from this front and advisory-level
heat/heat indices are likely. Some low clouds are possible at times,
like today, as model soundings continue to show abundant moisture
below a strong subsidence inversion through Tuesday.
The hottest temperatures this week are likely Wednesday through
Friday as winds switch to westerly and warm air advection resumes.
There are some hints that a round of elevated convection may occur
as the warm air advection commences, potentially impacting our
northeastern counties. As of right now, the chances seem quite low
and mainly outside our CWA. Regardless, very hot temperatures are
still expected. Combined with high humidity (which may be too low in
guidance due to the over-mixing problem) heat indices of 105 to 110
should be quite common.
Occasional ground fog may occur during the overnights, especially
near rivers, low-points, and over corn fields. Some hazy skies from
distant wildfires is also possible.
By the end of the week, guidance weakens the ridge and retreats it
westward. concurrently, a trough and associated cold front may allow
storm chances to return by Friday followed by cooler temperatures
over the weekend. Guidance is in fairly good agreement with this,
but begins to diverge significantly after Saturday. Nevertheless,
forecast confidence is fairly high through the long range.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1243 PM EDT Sun Aug 20 2023
Impacts:
- VFR this afternoon.
- IFR conditions possible near dawn
Discussion:
Clouds and sprinkles associated with the weak surface trough will
continue to sag southward, exiting the TAF sites early this
afternoon. This will lead to a quick return to VFR conditions as
subsidence associated with the large high builds across the region
by mid afternoon.
Models suggest dew point depressions of 1-2F at the rural TAF sites
near daybreak. Clear skies and light wind will provide good
radiational cooling conditions. Thus some fog formation near diurnal
lows will be possible. This could result in a few hours of IFR
conditions, and for the moment, we have used TEMPO groups to account
for this.
As heating resumes on Monday morning, any fog will quickly burn off
leading to a return to VFR under the large and warm area of high
pressure.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 8 AM Wednesday to midnight EDT Thursday night
for INZ021-030-031-038-040>042-049-057-065.
Heat Advisory until midnight EDT Thursday night for INZ028-029-
035>037-039-043>048-051>056-060>064-067>072.
&&
Short Term...Puma
Long Term...Eckhoff
Aviation...Puma
Hazardous weather outlook, Aug 20, 2:12 AM EST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
312 AM EDT Sun Aug 20 2023
INZ021-028>031-035>049-051>057-060>065-067>072-210715-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
312 AM EDT Sun Aug 20 2023
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Heat index values around or just above 100 degrees are expected
today across western and southern Indiana.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Dangerous heat is expected through the upcoming week with multiple
days of heat index values between 100 and 110 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind